MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH UNIVERSAL DRIVER SHAFT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH UNIVERSAL DRIVER SHAFT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 2107-1015
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Codes Unspecified Infection (1930); No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported by the sales representative that the patient was revised due to an infection.During the revision surgery, the tip of the screwdriver broke off and was in the patient.This event caused a 45 minute delay to the surgery.The broken tip that fell into the patient was removed.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a trident driver shaft was reported.The event was confirmed.Method & results: device evaluation and results: a visual inspection of returned device noted that the devices was returned in used condition.The hexalobular tip of the screwdriver shaft was found to be fractured and deformed.Medical records received and evaluation: a review of medical records was not performed because no medical records or x-rays were made available for evaluation.Device history review: review of the device history records indicates devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there has been 01 other event for the lot referenced.Conclusions: the reported event was confirmed as per visual inspection of the returned device which shows that the hexalobular tip of the screwdriver shaft was fractured and deformed.The deformation to the driver indicates the tip was deformed while the device was being used to tighten a screw.A capa was opened and an investigation was performed to look into reports of fractured trident driver tips.The investigation found that the failure mode is observed when the driver is over torqued, the driver tip wears excessively due to repeated use of the driver, or when the driver tip is angulated extremely within the screw head during use.An ecn was implemented to improve the fit of the driver tip and screw head and reduce the likelihood of driver tip deformation.Although the design was improved, the results of the design validation testing indicated that the tip remained susceptible to deformation at extreme angulations of the driver tip within the screw head.The design intent of the driver tip is to deform rather than to deform and/or break the screw (implant).If additional information becomes available, this investigation will be reopened.
 
Event or Problem Description

Brand Name
UNIVERSAL DRIVER SHAFT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key6555586
Report Number0002249697-2017-01484
Device Sequence Number10964823
Product Code LPH
UDI-Device Identifier07613327212204
UDI-Public(01)07613327212204(11)161024(10)F11T11332
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K153345
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2107-1015
Device Catalogue Number2107-1015
Device Lot NumberF11T11332
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2017
Initial Date Received by Manufacturer 04/11/2017
Supplement Date Received by Manufacturer06/13/2017
Initial Report FDA Received Date05/09/2017
Supplement Report FDA Received Date07/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient Weight159